Tennessee, 2010Damaging Winds in Tennessee, May 17, 2010
May 17, 2010 · NWS OHX · 2 events in 2 counties and zones
A severe thunderstorm developed across Lawrence County in Middle Tennesse during the early evening hours on May 17th just west of Summertown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed across Lawrence County in Middle Tennesse during the early evening hours on May 17th just west of Summertown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 17, 4:01 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, May 17, 4:01 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT MON MAY 17 2010
.MESOSCALE UPDATE...
STORM IN SOUTHEAST DAVIDSON COUNTY PRODUCED WIND GUSTS TO 36 KTS
BNA AIRPORT AT 17/2146Z. PEA SIZE HAIL ALSO REPORTED IN DONELSON
AT 17/2150Z. BASE VELOCITY SHOWING OUTFLOW (GUST FRONT) RUNNING
DOWN THROUGH NORTHEAST WILLIAMSON...SOUTHEAST DAVIDSON ABOUT TO
ENTER FAR NORTHWEST RUTHERFORD COUNTIES. WIND GUSTS TO 40 MPH ALONG
THIS BOUNDARY CAN BE EXPECTED.
BOYD
&&
.PREV DISCUSSION... /ISSUED 324 PM CDT MON MAY 17 2010/
DISCUSSION...COMBINATION OF THE UPPER LOW OVER THE OH VALLEY AND
THE AFTERNOON HEATING HAS COMBINED TO PRODUCE A SLIGHT RISK OF
SEVERE TSTMS THIS AFTERNOON AND EARLY EVENING. 0-3 KM WIND SHEAR
IS A RATHER WEAK...BUT B+ IS FAIRLY DECENT. MORNING SOUNDING SHOWS
DECENT MOISTURE IN THE SFC TO 700MB ZONE BUT VERY DRY IN THE 700
AND ABOVE AREA. THUS THE HAIL GROWTH ZONE FROM -10C TO -30C IS
VERY DRY. THUS WE THINK THAT THE PRIMARY THREAT WILL BE DAMAGING WINDS
WITH HAIL A SECONDARY THREAT. AFTER THE DIURNAL CYCLE TURNS
NEGATIVE LATE THIS AFTERNOON ACTIVITY SHOULD BEGIN TO DECREASE AS
TIME GOES ON.
THE LOW WILL CONTINUE TO PUSH SLOWLY EWD ON TUE WITH ONLY A SLIGHT
CHANCE OF RAIN IN THE NRN PLATEAU. A WEAK SFC RIDGE OVER THE AREA
WILL KEEP THE AREA DRY ENOUGH TO KEEP THE AREA MOSTLY DRY FROM TUE
NGT TO WED NGT.
THE SYSTEM THAT IS NOW ON THE WEST COAST WILL MOVE EWD AND OUT OF
THE PLAINS ON THU...GENERATING A CHANCE OF RAIN FOR THU THROUGH
FRI NGT. THE SFC LOW SHOULD BE WELL TO THE EAST BY SAT AM WITH
LITTLE CHANCE OF RAIN SAT AND SUN...AND ONLY A SLIGHT CHANCE ON
MON.
TEMPS ABOUT NORMAL THROUGH FRI. THEN A STRONG UPPER LEVEL RIDGE
FORMS OVER THE AREA THIS WEEKEND DRIVING TEMPS WELL ABOVE NORMAL
WITH OUR FIRST 90 DEGREE DAY THIS YEAR POSSIBLE THIS WEEKEND.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, May 17, 4:23 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT MON MAY 17 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-181200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL COMBINE WITH LINGERING MOISTURE AND INSTABILITY
TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON. A
FEW STORMS COULD BE BRIEFLY SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
13
In the hours before
Special weather statement, May 17, 2:57 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT MON MAY 17 2010
TNZ026-027-172130-
CHEATHAM-DAVIDSON-
357 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DAVIDSON COUNTIES...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF KINGSTON SPRINGS...OR 8 MILES
SOUTHWEST OF ASHLAND CITY...MOVING EAST AT 25 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
04
Special weather statement, May 17, 3:54 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
454 PM CDT MON MAY 17 2010
TNZ027-028-059-062-172300-
DAVIDSON-RUTHERFORD-WILLIAMSON-WILSON-
454 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...
WILLIAMSON AND WILSON COUNTIES...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DOWNTOWN NASHVILLE...MOVING
EAST AT 25 MPH.
HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
BOYD
Thunderstorm Wind, Lawrence
- When
- May 17, 5:20 PM CST
- Where
- Lawrence County, 2.25 mi E of Barnesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.430, -87.340
Residents reported winds near 60 mph on Railroad Bed Pike just west of Summertown.
Thunderstorm Wind, Rutherford
- When
- May 17, 6:50 PM CST
- Where
- Rutherford County, La Vergne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.020, -86.580
Several trees were blown down in and around LaVergne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234816, 237540.